Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO

April 18, 2003Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 18, 2003, 4:57 PM MDT for Logan County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2003, 4:57 PM MDT (22:57 UTC)
Expired
Apr 18, 2003, 5:45 PM MDT
In force
48 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Denver radar (KFTG), 155 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS55 KBOU 182257
SVRBOU
COC075-182345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
457 PM MDT FRI APR 18 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF ST PETERSBURG...OR ABOUT 12
  MILES SOUTHEAST OF STERLING...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ST
PETERSBURG.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4059 10321 4044 10320 4045 10269 4059 10268

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 1:47 PM MDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 18, 1:47 PM MDT, 3 hours 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
140 PM MDT FRI APR 18 2003

SHORT TERM DISCUSSION:  UPR LOW OVR THE NERN PLAINS THIS AFTN WILL
CONTINUE TO TRACK TO THE NE TNGT.  LINGERING SHRA WL CONTINUE TO
DCRS ACRS NERN PLAINS OF CO AS SUBSIDENCE INCREASES OVR THE REGION.
SECONDARY TROF...MOVING NEAR THE FOUR CORNERS THIS AFTN IS EXPECTED
TO MOVE ACRS SRN CO OVERNIGHT.  AS IT DOES...H5-H3 QG ASCENT WILL
START TO INCREASE OF SRN SECTIONS OF THE CWA.  MID LVL LAPSE RATES
RMN HIGH AS WELL SO AMS WILL RMN RELATIVELY UNSTABLE.  FCST
SOUNDINGS YIELD CAPES IN THE 400-600 J/KG RANGE SATURDAY AFTN.  AS
WEAK SURFACE LOW DVLPS OVR SERN CO TNGT...BDNDRY LYR WINDS BECOME
NNELY AFT ABOUT 09Z.  NNELY FLOW DEEPENS TO 400 MB BY MIDDAY
SATURDAY.  BEST UPSLOPE FOR PCPN WILL OCCUR ALONG THE SRN FRONT
RANGE FOOTHILLS AND PALMER DIVIDE AREAS...PRIMARILY ZONES 36 AND
41.  SNOW LEVEL WL BE TRICKY.  FOR NOW ETA BFR SOUNDINGS DROP WET
BULB ZERO HEIGHTS TO ABT 7900 FT AGL BY 15Z SATURDAY...WHICH SHOULD
TRANSLATE TO ABT 6K FOR THE SNOW LVL.  BEST UPSLOPE...FORCING AND
INSTBY WILL OCCUR BETWEEN 15Z AND 21Z SATURDAY...IF MDL TIMING IS
CORRECT.  MESOETA PROGS 3 TO 6 INCHES OVER THE PALMER DIVIDE THRU
THE DAY SATURDAY.  FOR NOW WL GO WITH 2 TO 4 INCHES...AS FREEZING
LEVEL IS PROGGED TO GRADUALLY RISE THRU THE DAY.  AS FAR THE THE
DENVER AREA IS CONCERNED A MIX OF RAIN AND SNOW IS THE BEST BET
ALTHO SOME SNOW ACCUMULATIONS MAY OCCUR ACRS SRN AND WRN PTNS OF THE
METRO AREA.  ENUF MSTR AND INSTBY TO GO WITH SCT POPS ELSEWHERE ACRS
THE NERN PLAINS.  COOPER

LONG TERM DISCUSSION:  UPPER LEVEL LOW WILL BE EXITING RAPIDLY INTO
THE GREAT LAKES REGION SAT NITE AND SUN AS LOW LVL FLOW SHIFTING NW
LATE SAT NITE AND DYNAMICS DIMINISHES BY 06Z. PROBABLY ENOUGH NRLY
FLOW AND MSTR TO KEEP SOME SNOW SHOWERS GOING OVER THE PALMER DIVIDE
AND SRN FRONT RANGE FOOTHILLS EARLY SUN MORNING. CLEARING SKIES AND
SLOW WARMINMG DURING THE DAY ON SUNDAY AS RIDGE ALOFT BUILDS IN WITH
STRONG DOWNWARD FORCING BEHIND LOW. EVEN THOUGH THE RIDGE IS OVER CO
ON MONDAY...MODELS ADVERTISING A RETURN OF SERLY LOW LVL FLOW AND
SOME MSTR RETURN. MAY BE ENOUGH TO KICK OFF ISOLD STORMS LATE IN THE
DAY AND EVENING. AVN SEEMS QUITE A BIT WETTER THAN ETA AND MAY BE A
LITTLE OVERDONE ON THE RETURN MSTR.

MODELS ARE STILL HAVING TROUBLES WITH THE NEXT MAJOR TROF TO EFFECT
THE REGION AROUND THE MIDDLE OF NEXT WEEK. 00Z GFS/EUROPEAN MODELS
WILL QUITE SIMIALR WITH THE CLOSED LOW TRACKING ACROSS SRN CO ON
WED/EARLY THU. THIS HAS BEEN THE CASE WITH THE PAST 3 OF 4 PREV GFS
RUNS WITH THE EXCEPTION OF THE 00Z/17TH APRIL RUN. ENSEMBLE GFS
MEMBERS FROM 00Z LAST NIGHT WERE QUITE SIMILAR WITH POSITION OF TROF
ACROSS THE DESERT SW BUT NOT AS CLOSED OFF AS THE OPERATIONAL RUN.
HOWEVER...TODAYS 12Z GFS HAS REVERTED BACK TO YESTERDAYS SOLUTION
OF LIFTING THE LOW FURTHER NORTH INTO NRN UT BY 12Z WED. WITH WHAT
APPEARS AS A STRONG LOBE OF ENERGY/JET MAX INTO SW COLORADO WILL
LIKELY DISPLACE THE LOW FURTHER SOUTH LIKE LAST NIGHTS GFS/EUROPEAN
INDICATED. REGARDLESS OF FINAL TRACK...APPEARS ENOUGH SPRING TIME
INGREDIENTS WILL COME TOGETHER ACROSS MUCH OF THE CWA LEADING TO AN
UNSETTLED WX PATTERN...ESP TUE-THU. MAYBE EVEN SOME SIGNIFICANT
PRECIP FOR SOME LOCALES WITH A RATHER MOIST FETCH OF SE-E LOW LVL
FLOW INTO CO. ENTREKIN

.DEN...NONE.
Hazardous weather outlook, Apr 18, 10:30 AM MDT, 6 hours 27 minutes before
COZ030>051-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL CONTINUE IN THE MOUNTAINS THROUGH TONIGHT...BUT
ONLY ISOLATED RAIN SHOWERS ARE EXPECTED ON THE PLAINS BY THIS
AFTERNOON. SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE POSSIBLE IN THE
HIGHER MOUNTAINS THROUGH TONIGHT. A STORM SYSTEM BRINGING SHOWERS TO
THE NORTHERN COLORADO MOUNTAINS AND NORTHEAST PLAINS WILL MOVE EAST
OF THE STATE BY EARLY THIS AFTERNOON.  AFTER THAT DRIER AIR WILL
START TO MOVE IN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
RAIN SHOWERS MIXED WITH SNOW WILL DEVELOP DURING THE DAY ON SATURDAY
WITH SOME SNOW ACCUMULATIONS EXPECTED IN THE MOUNTAINS...FOOTHILLS
AND ACROSS THE PALMER DIVIDE. AT THIS TIME...ACCUMULATIONS OF 2 TO 4
INCHES CAN BE EXPECTED IN THE ABOVE AREAS. FURTHER EAST ON THE
PLAINS...PRECIPITATION WILL MAINLY FALL AS RAIN.  A LOW PRESSURE
SYSTEM TRACKING ACROSS THE SOUTHERN PORTIONS OF COLORADO WILL BE
RESPONSIBLE FOR THE RAIN AND SNOW.

GRADUAL CLEARING IS EXPECTED ON SUNDAY AND EARLY MONDAY...BEFORE THE
NEXT IN A SERIES OF STORM SYSTEMS MOVES INTO THE REGION NEXT WEEK.
AN UNSETTLED PERIOD WITH COOL TEMPERATURES AND SHOWERY WEATHER SEEMS
IN THE CARDS FOR THE PERIOD OF TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.